Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 9, NWS Missoula, MT

August 10, 2015Granite County, Ravalli County, Montana; Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2015, 5:00 PM MDT for Granite County, Ravalli County, Montana; Idaho County, Idaho. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2015, 5:00 PM MDT (23:00 UTC)
Expired
Aug 10, 2015, 6:00 PM MDT
In force
60 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Idaho County, ID, Granite County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 109 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:00 PM MDTTSTM WND GST 597 Sw Conner, MT
Aug 10, 5:25 PM MDTTSTM WND DMGDarby, MTPOWER LINES AND TREES HAVE BEEN BLOWN DOWN.
Aug 10, 5:49 PM MDTTSTM WND DMG2 Sse Stevensville, MTA FENCE WITH 5 X 5 INCH POSTS WAS BLOWN DOWN. WIND ESTIMATES NEAR TO 60 MPH. A PRIVATE WEATHER STATION RECORDED A WIND GUST TO 55 MPH.
Aug 10, 6:08 PM MDTNON-TSTM WND GST 606 E Darby, MTMESONET STATION DEER MOUNTAIN RAWS /DEEM8/

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WUUS55 KMSO 102300
SVRMSO
IDC049-MTC039-081-110000-
/O.NEW.KMSO.SV.W.0009.150810T2300Z-150811T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
500 PM MDT MON AUG 10 2015

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN IDAHO COUNTY IN CENTRAL IDAHO...
  WESTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
  CENTRAL RAVALLI COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 600 PM MDT/500 PM PDT/

* AT 459 PM MDT /359 PM PDT/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR CONNER...OR 26 MILES SOUTH OF
  HAMILTON...AND MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...STEVENSVILLE...DARBY...WOODSIDE...VICTOR...CONNER...
  PINESDALE...BELL CROSSING...CORVALLIS...SULA...CHARLOS HEIGHTS...
  COMO AND GRANTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS... DEADLY LIGHTNING AND 
VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON 
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.


&&

LAT...LON 4575 11398 4582 11462 4654 11461 4651 11377
TIME...MOT...LOC 2259Z 190DEG 26KT 4587 11423 

$$
2 follow-up statements
390 
WWUS55 KMSO 102345
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
545 PM MDT MON AUG 10 2015

IDC049-MTC039-081-110000-
/O.CON.KMSO.SV.W.0009.000000T0000Z-150811T0000Z/
IDAHO ID-GRANITE MT-RAVALLI MT-
545 PM MDT MON AUG 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
MDT/500 PM PDT/ FOR NORTHEASTERN IDAHO...WESTERN GRANITE AND
NORTHWESTERN RAVALLI COUNTIES...

AT 544 PM MDT /444 PM PDT/...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR HAMILTON...MOVING NORTH AT 30 MPH.

THIS STORM HAS CAUSED DOWNED POWER LINES AND DOWNED TREES IN 
LOCATIONS DOWN THE BITTERROOT VALLEY FROM STRONG OUTFLOW WINDS. 

LOCATIONS IMPACTED INCLUDE...
HAMILTON...STEVENSVILLE...WOODSIDE...VICTOR...PINESDALE...
CORVALLIS...BELL CROSSING AND GRANTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4610 11388 4619 11461 4654 11461 4651 11377
TIME...MOT...LOC 2344Z 190DEG 26KT 4619 11415 

$$
457 
WWUS55 KMSO 110007
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
607 PM MDT MON AUG 10 2015

IDC049-MTC039-081-110016-
/O.EXP.KMSO.SV.W.0009.000000T0000Z-150811T0000Z/
IDAHO ID-GRANITE MT-RAVALLI MT-
607 PM MDT MON AUG 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IDAHO...WESTERN
GRANITE AND NORTHWESTERN RAVALLI COUNTIES HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4610 11388 4619 11461 4654 11461 4651 11377
TIME...MOT...LOC 0000Z 190DEG 26KT 4619 11415 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:28 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 10, 2:28 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
228 PM MDT MON AUG 10 2015

.DISCUSSION...Showers and thunderstorms have already begun to
develop this afternoon across the Bitterroot Mountains of western
Montana, and the Clearwater Mountains in central Idaho. These
storms are currently moving fairly fast, and with little
lightning. Further development is expected this afternoon
throughout western Montana and central Idaho. The thunderstorms
will also gain strength and will be producing frequent lightning
and be able to produce gusty and erratic winds up to 50 mph. Even
if you are not directly under one of the cells, you can still
expect gusty outflow winds approaching 40 to 50 mph, especially in
the Bitterroot and Missoula Valleys. Thunderstorms will gradually
decrease this evening and overnight.

Due to the dry conditions and the expected lightning and gusty
winds, a red flag warning has been issued due to the potential for
increased fire danger.

The rest of the week looks quite HOT. Temperatures will be rising
tomorrow and Wednesday into the upper 90s in western Montana and
into the low 100s in the lower valleys of central Idaho. A couple
instances where the highs could be held down is in cloud cover
and isolated afternoon thunderstorms. If your location is impacted
by any of the above, you potentially couldn't reach those highs.
Thunderstorms will be hit and miss.

Thunderstorms will once again develop by late morning on
Thursday, encompassing central Idaho first and then spreading into
western Montana through the evening hours. Storms could produce
gusty winds, as well as abundant lightning. Given the outdoor
activities taking place this week into this weekend, those
intending to be outdoors should have a plan in the case that gusty
winds or lightning end up impacting outdoor events. With increased
moisture content available in the atmosphere, occasional bursts
of heavy rain are also a concern, so please plan accordingly.

The threat for inclement weather continues on Friday with the
passage of a cold front, which will help to cool temperatures off
a bit, but in return, cause a very windy day across the Northern
Rockies. Southwest Montana, west central Montana, and locations
hugging the Continental Divide will see the strongest winds occur,
though most everywhere will experience a rather windy day. This
could cause further concerns for the wildfire community, so will
be keeping a close eye on this.

With a cooler-than-average weekend ahead, conditions will stay
relatively unsettled but with gradual improvement as the weekend
passes. By next week, forecast models diverge on many details and
the pattern remains unclear at this time.

&&

.AVIATION....Scattered showers and thunderstorms are expected to
impact air terminals KMSO, KGPI, and KSMN this afternoon.
Development has already started, and could impact KMSO and KSMN by
10/2200Z. KGPI could some activity by 11/0000Z this evening. These
thunderstorms will be capable of producing gusty and erratic
winds, along with frequent lightning. Activity is expected to
diminish by 11/0300Z tonight for all terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 9 PM MDT this evening Bitterroot.

     RED FLAG WARNING until 11 PM MDT this evening East Lolo...
     Flathead/Glacier Park...Kootenai...Salish and Kootenai
     Reservation...West Lolo.

ID...RED FLAG WARNING until 8 PM PDT this evening Clearwater/Nez
     perce...Palouse/Hells Canyon.

&&

In the hours before

Special weather statement, Aug 10, 3:35 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
335 PM MDT MON AUG 10 2015

IDZ009-010-102230-
EASTERN LEMHI COUNTY ID-WESTERN LEMHI COUNTY ID-
335 PM MDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI AND SOUTHERN
RAVALLI COUNTIES UNTIL 430 PM MDT...

AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SALMON...MOVING NORTH AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALMON...NORTH FORK...GIBBONSVILLE AND CARMEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4507 11405 4558 11411 4565 11402 4569 11402
      4571 11399 4569 11394 4562 11390 4560 11381
      4552 11384 4552 11377 4548 11376 4545 11378
      4543 11376 4541 11377 4539 11373 4533 11374
      4532 11372 4505 11379
TIME...MOT...LOC 2135Z 185DEG 34KT 4514 11391
Special weather statement, Aug 10, 4:33 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
433 PM MDT MON AUG 10 2015

IDZ006-009-010-MTZ005-006-102330-
EASTERN LEMHI COUNTY ID-SOUTHERN CLEARWATER MOUNTAINS ID-
WESTERN LEMHI COUNTY ID-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-
433 PM MDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO...NORTHERN
LEMHI...SOUTHWESTERN GRANITE AND CENTRAL RAVALLI COUNTIES UNTIL 530
PM MDT/430 PM PDT/...

AT 432 PM MDT /332 PM PDT/...TRAINED WEATHER SPOTTERS REPORTED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF CONNER...OR 38 MILES SOUTH
OF HAMILTON...MOVING NORTH AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...DARBY...CONNER...SKALKAHO PASS...SULA...CHARLOS HEIGHTS...
COMO AND GRANTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4560 11399 4565 11449 4634 11440 4626 11372
TIME...MOT...LOC 2232Z 192DEG 31KT 4570 11435
Special weather statement, Aug 10, 4:39 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
339 PM PDT MON AUG 10 2015

IDZ006-008-102330-
SOUTHERN CLEARWATER MOUNTAINS ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
339 PM PDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
430 PM PDT...

AT 337 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF RIGGINS...OR 25 MILES NORTHWEST OF MCCALL...MOVING
NORTH AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIGGINS...RIGGINS HOT SPRING...LUCILE AND POLLOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4557 11650 4560 11646 4563 11647 4559 11589
      4511 11616 4511 11631 4513 11628 4515 11628
      4515 11630 4519 11630 4527 11634 4527 11655
TIME...MOT...LOC 2237Z 183DEG 34KT 4523 11635
Local storm report, Aug 10, 4:49 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
449 PM MDT MON AUG 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     8 SW CONNER             45.85N 114.23W
08/10/2015  E55 MPH          RAVALLI            MT   PUBLIC

            COUPLE OF TREES DOWN

&&

NWS MISSOULA MT
IRIS SYSTEM

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:16 AM MDTRed Flag WarningMSOFlathead, Glacier, Granite, Lake, Lewis and Clark, Lincoln and 5 more12 hr
Aug 10, 4:33 PM MDTSpecial Weather StatementMSORavalli57 min
Aug 10, 4:39 PM MDTSpecial Weather StatementMSO51 min
Aug 10, 5:22 PM MDTSpecial Weather StatementMSO38 min
Aug 10, 5:22 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula, Ravalli53 min
Aug 10, 5:44 PM MDTSpecial Weather StatementMSOLincoln61 min
Aug 10, 5:53 PM MDTSpecial Weather StatementMSOGranite52 min
Aug 10, 3:35 PM MDTSpecial Weather StatementMSOLemhi55 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.